Volume 7, issue 2 (2007)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Bordism groups of immersions and classes represented by self-intersections

Peter J Eccles and Mark Grant

Algebraic & Geometric Topology 7 (2007) 1081–1097

arXiv: math.AT/0504152


A well-known formula of R J Herbert’s relates the various homology classes represented by the self-intersection immersions of a self-transverse immersion. We prove a geometrical version of Herbert’s formula by considering the self-intersection immersions of a self-transverse immersion up to bordism. This clarifies the geometry lying behind Herbert’s formula and leads to a homotopy commutative diagram of Thom complexes. It enables us to generalise the formula to other homology theories. The proof is based on Herbert’s but uses the relationship between self-intersections and stable Hopf invariants and the fact that bordism of immersions gives a functor on the category of smooth manifolds and proper immersions.

immersions, bordism, cobordism, Herbert's formula
Mathematical Subject Classification 2000
Primary: 57R42
Secondary: 57R90, 55N22
Received: 20 December 2006
Revised: 30 March 2007
Accepted: 5 April 2007
Published: 2 August 2007
Peter J Eccles
School of Mathematics
University of Manchester
Oxford Road
Manchester M13 9PL
Mark Grant
Department of Mathematical Sciences
Durham DH1 3LE